Friday , October 20 2017
Home / Therapies / Blood Glucose Control / Diabetes Disaster Averted #42: Anti-inflammatory Steroids and “Hypoglycemia”

Diabetes Disaster Averted #42: Anti-inflammatory Steroids and “Hypoglycemia”

I recently had a 55 year old gentleman who started experiencing severely low glucose readings and called me on the phone. We went over his food, his activity and his diabetes medications and all seemed correct….

He was taking metformin 500 and glyburide 5mg twice daily with meals. I asked him if any change had occurred with his health and he explained that he had recently returned from a visit to his kids and his joints were swollen and really hurting. He also told me that whenever this had happened in the past, his doctor would give him a box with pills that he took 6 the first day, 5 the second day, and so on but this time the prescription from the pharmacy was in a bottle with the directions written on it.

I made a call to the pharmacy and found out that they had dispensed prednisone 10mg with a sig of 6 day one, 5 day 2 and so on; normally I would have expected him to have high glucose while on the steroid, so his lows were even more puzzling. I was also told that the patient had filled his glyburide 5 mg at the same time.

I called the patient back and asked him to describe the pills in the bottle thinking that maybe the pharmacist had reversed the medication in the bottles. He got out his magnifying glass and read me the numbers on the tablets which were both round and white and about the same size and they were correctly filled.

I then asked him to count the pills in each bottle and he had only 39 glyburide and 6 prednisone. When I questioned him as to where all the pills were he explained that he put his medicines in a weekly pill holder when he got his diabetes medication.

Sensing that something was wrong with those numbers, I asked him to look in his pill holder and tell me how many days were gone. He indicated that 2 days were empty. I then had him separate his pills for the next day and count each one. He was correct on his metoprolol, lisinopril, and simvastatin; however he had 4 glyburide and only 2 prednisone in the holder.

It became obvious that this gentleman had mistakenly counted out his glyburide for the prednisone and vice versa and had taken 30 mg of glyburide on day one and 25 mg on day two. This would explain his low glucose those 2 days.

Amanda Lorenzo, PharmD, Diabetes Educator, Largo, FL
Lesson Learned: 

Often times we encourage our patients to use a pill holder to increase adherence and make it easier to keep up with medications but we often forget that there is no double check that they are putting the right quantity of the right pills in the right place for the time of day. Ask your patients to bring their prescription bottles and pill holders with them for appointments, and have them show you how they fill the pill holders.

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2011 Diabetes In Control, Inc.

 

←Previous Diabetes Disaster Averted 
Glucagon Mini-Dosing — A Valuable Tool

Next Diabetes Disaster Averted 
Carbohydrate Education

For the complete list of Diabetes Disasters Averted, just follow this link.